Statistics from Altmetric.com
Editor,—“Kampo” is the name given to an oriental herb medicine which has been used in China and Japan for more than 2000 years. Kampo is believed to be very mild and a safe medicine and so far there has been no report of kampo induced keratopathy.
We report a case of epithelial keratopathy, which occurred in a patient who had taken oral oriental herbal medicine for 5 years. To the best of our knowledge, this is the first report of oriental herbal medicine (kampo) induced keratopathy.
A 30 year old Japanese woman was referred to Juntendo University Hospital with the complaint of bilateral photophobia. Visual acuity was 20/20 in both eyes. Slit lamp examination disclosed dust-like opacities in the epithelial layer in both central corneas, and brown coloured precipitates, which spread radially from the central cornea (Fig 1A). No corneal staining was observed with fluorescein. No other ocular abnormality was found. There were no remarkable findings in her past or family history.
The patient underwent therapeutic and diagnostic superficial keratectomy that provided epithelial layer for ultrastructural study. The corneal epithelial layer was processed for routine electron microscopy. Electron microscopic examination disclosed corneal epithelial cells with numerous lamellar inclusion bodies formed by series of concentrically arranged lamellae suggestive of lipid-like material (Fig 1B).
The patient was submitted to laboratory tests in order to investigate a possible metabolic disease. No abnormal data were detected except for slightly high level of total blood cholesterol. Concerning the drug history, the patient informed us that she had been taking an oral oriental herbal medicine for chronic constipation for about 5 years. The composition of the drug is shown in Table 1. Two years before the present complaint, the patient had the same symptom of photophobia which gradually disappeared several months after withdrawal of the herbal medicine. One month before the present complaint, she started taking the herbal medicine for constipation. The patient was advised to withdraw the herbal medicine. Three months after withdrawal, the corneal opacities decreased and the patient noticed relief of symptoms. One year after withdrawal, the corneal lesions had disappeared completely. No sign of recurrence was observed until now, 4 years after the first examination.
Although oriental herb medicines have been beneficial to patients, scientific explanation of their pharmacological mechanisms has lagged behind the widespread use of kampo in clinical practice.1In this case, the clinical and morphological findings were similar to those observed in Fabry's disease2 and in drug induced keratopathy.3-5 In drug induced lipid storage keratopathy, the corneal deposits are bilateral, dose and duration related, and gradually disappear after the drug is withdrawn.6 Although kampo is believed to be very safe, it seems advisable to dictate caution with respect to this possible adverse effects.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.